Texas, 2017

Drought in Texas, March 1 to 6, 2017

March 1 to 6, 2017 · NWS BRO · 4 events in 4 counties and zones

Severe (D2) drought conditions persisted across portions of Brooks, Kenedy, Hidalgo, and Starr counties through the first week of March. Abundant rainfall on the 4th allowed for improvement of drought conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe (D2) drought conditions persisted across portions of Brooks, Kenedy, Hidalgo, and Starr counties through the first week of March. Abundant rainfall on the 4th allowed for improvement of drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 28, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 28, 11:19 PM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1119 PM CST Tue Feb 28 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Low level moisture is increasing under the presence of
a capping inversion as evident on the 00Z sounding Tuesday evening.
IR satellite imagery has shown a swath of low clouds and some
pockets of fog developing. Cigs will initially stay MVFR...before
lowering to IFR levels as moisture increase and the temp/dewpoint
spread lessens. There will also be MVFR visbys closer to
daybreak...however the elevated SSE winds will preclude any
widespread or dense fog formation. Conditions will improve by mid
morning ahead of a FROPA. Winds will become northerly as it passes
in the early to mid afternoon hours. Stronger north winds will
develop later in the afternoon to evening as the gradient increases.
Some VCSH cannot be ruled out with the FROPA...however the mid
levels in the atmosphere remain very dry and do not have a lot of
confidence in rainfall at the moment.
&&

.PREV DISCUSSION... /issued 539 PM CST Tue Feb 28 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite images and surface observations indicate a
few high clouds across the CWA early this evening. Expect MVFR to
IFR conditions to develop late tonight into early Wed morning as
low level moisture under the 850mb thermal inversion allows low
clouds/patchy fog to develop across portions of the Rio Grande
valley and northern ranchlands.

PREV DISCUSSION... /issued 251 PM CST Tue Feb 28 2017/
SHORT TERM (Now through Wednesday night): H5 zonal flow continues
across the region during the next 36 hours as H5 ridge across the
Gulf gets squashed by the longwave trough passing to the north.
Onshore flow will continue to pump moisture northward due to a
considerable llvl jet. But the jet and moisture are trapped
underneath a strong capping inversion, which was at around 2000
feet as of this morning's sounding. So once daytime heating
ceases, low clouds will thicken up across the area, while surface
winds will remain breezy from the southeast around 15kts. With the
cap as close to the surface as it is, the potential for some
cloud formation to get pushed to the surface will result in some
very light fog/haze for the region, especially inland closer to
the approaching front.

The front remain a very weak feature, quickly becoming detached from
the main H% trough sweeping into the Great Lakes region. The initial
wind shift will come through Deep South Texas during the noon hours,
but will bring a light wind shift from the north. Some isolated
shower activity is possible with the front, but again, the capping
inversion will take considerable heating to break, which would take
all of peak heating to accomplish. Have focused any residual PoPs to
the coastal counties and offshore mainly during the afternoon.

Now the main push of drier air and breezes doesn't arrive until at
sunset or later Wednesday evening. With this delay in the arrival of
the driest air, this will lessen the threat for erratic fire
behavior for the western valley, with only a small threat window
just before sunset.

LONG TERM (Thursday through Tuesday): Strong, 1030 mb high pressure
will settle over East Texas and the Northwest Gulf Wednesday night
and Thursday. Some clearing will occur Wednesday night, but mostly
cloudy skies will prevail Thursday, with the precip band pushed
south of the area. High temperatures Thursday will be in the lower
70s.

As high pressure shifts toward the upper Midwest, low level east to
northeast winds will continue into Thursday and Fri., being overrun
by west southwest flow aloft. Winds aloft would have to be a bit
more from the northwest to allow for a rapid and complete clearing.
A weak coastal trough will support nearby low level convergence and
cloudy skies, except for the possibility of some clearing across the
ranchlands and brush country, along with enhanced rain chances
Friday through Sunday. This will also help keep temperatures a
little more reasonable, and closer to normal, than they have been.
Thursday night and Friday should be the coolest days of the period,
with lows in the 50s Thursday night and highs in the 60s and 70s on
Friday.

A warming trend will ensue Friday night through Tuesday, just as
winds are veering to east and southeast. Moisture will increase, as
will rain chances, as the old front moves back north as a warm
front. Model guidance from the GFS and ECMWF both continue to carry
chance or better 12 hour rain probability on Sat. and Sun. for
Brownsville, Harlingen and McAllen. The GFS and ECMWF both try to
bring a front into Central Texas Tuesday or Wednesday of next week,
almost as a back door affair, but the signal has weakened from
yesterday, and it appears that a moist onshore flow will persist
during the first couple of days after the second weekend in March.

Coastal concerns: The arrival of a cold front late Wednesday will
produce strong north northeast winds Wednesday night into Thursday,
along with offshore wave heights of up to 9 feet. Winds will remain
in an unfavorable northeast direction through Thursday or Friday,
and the formation of a coastal trough will help maintain a tighter
gradient into Saturday, while swells remain elevated. Predicted
tides during this interval are forecast to rise to above one foot
above mean lower low water around each mid afternoon from Thursday
through Sunday. The addition of another foot to foot and a half of
swell water on top of high tides will produce a total tide of two
feet or more, enough to produce overwash on the beaches and minor
coastal flooding.

MARINE:
Now through Wednesday night: Breezy southeast winds will continue
for the region through sunset, with Small Craft Advisories
continuing for the Laguna Madre through 6pm. Winds will decouple
after sunset, but will remain elevated 10 to 15 knots overnight.
Seas will remain steady around 5 feet as the long southeast fetch
continues across the Gulf. Winds will be lighter on Wednesday as a
weak front moves through the region. Winds will shift to the
north in the early afternoon, but will remain 10 knots or less
through sunset. After sunset, the main push of north winds will
arrive, with north winds reaching 20 to 25 knots around midnight.
Small Craft Advisories will be needed at that time, but may vary
as timing of the strongest winds continues to slip in latest model
runs.

Thursday through Sunday: Poor marine conditions will prevail in the
wake of the Wednesday cold front. Small craft advisory conditions
will continue into Thursday morning with strong northeast winds and
high seas ongoing. High pressure spreading over the northwest Gulf
and the formation of a coastal trough to the south will keep the
gradient tight and will support fresh onshore winds into Friday and
even Saturday. Seas will remain high through this period. Winds will
weaken and veer on Saturday as high pressure to the north shifts
east, but continued swell may keep seas above small craft advisory
criteria through Sunday.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Feb 28, 3:52 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
352 PM CST Tue Feb 28 2017

TXZ248>257-012200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
352 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk for rip currents at area beaches today
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be an elevated risk for rip currents along area beaches
Wednesday through Monday. Tidal runup is possible from Friday
through Monday for the area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
352 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Laguna Madre through
6PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories are likely for all of the Lower Texas
Coastal Waters from Wednesday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Brooks

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The narrow strip of Severe (D2) drought conditions along the southern county border persisted through much of the first week of March. Beneficial rainfall would allow conditions to improve by the 7th.

Drought, Kenedy

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The area of Severe (D2) drought conditions in the northeast corner of the county persisted through much of the first week of March. Beneficial rainfall would allow conditions to improve by the 7th.

Drought, Hidalgo

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The area of Severe (D2) drought conditions across north central to northwest Hidalgo County persisted through much of the first week of March. Beneficial rainfall would allow conditions to improve by the 7th.

Drought, Starr

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The area of Severe (D2) drought conditions across northeast corner of the county persisted through much of the first week of March. Beneficial rainfall would allow conditions to improve by the 7th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685425, 685426, 685427, 685428.